Virginia, 2024

Damaging Winds in Virginia, July 30, 2024

July 30, 2024 · NWS RNK · 2 events in 2 counties and zones

An approaching cold front combined with a hot and humid air mass sparked a severe thunderstorm across Amherst County and the independent city of Lynchburg. Winds from this storm blew down two trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An approaching cold front combined with a hot and humid air mass sparked a severe thunderstorm across Amherst County and the independent city of Lynchburg. Winds from this storm blew down two trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 30, 12:30 PM EST, 8 minutes earlier.

Area forecast discussion, Jul 30, 12:30 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
Issued by National Weather Service Raleigh NC
130 PM EDT Tue Jul 30 2024

.SYNOPSIS...
Little change in the weather pattern is expected through the rest of
the week. This will result warm and humid conditions with periods of
showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 950 AM EDT Tuesday...

With the morning update, the greatest change was to
significantly increase the chance of rain with the line of
showers and isolated thunderstorms moving from West Virginia
into Virginia. Although the line has started to diminish in
strength over the last hour, still feel that most locations will
receive at least some measurable precipitation. Previous
discussion follows.

As of 245 AM EDT Tuesday...

Key messages:

    - Periods of showers and thunderstorms today and tonight
    - Remaining humid

a cluster of showers and thunderstorms from Ohio into Kentucky
will continue to move southeast this morning, reaching the
central Appalachians around 12Z/8AM. The outflow will form a
large arc that crosses through Virginia and North Carolina
today. Expect this outflow and surface based convergence to be
east of the piedmont counties around 21Z/5PM. A few notable
differences in the HI-Res convective allowing models today.
First the WRF-ARW is about 2 to 3 hours faster with the leading
edge of precipitation this morning than most of the other
guidance. Some of the models were also showing additional
thunderstorms in the piedmont between 00Z/8PM and 06Z/2AM.
Overnight the probability of precipitation drops.

The wind ahead of the precipitation will be from the southwest,
keeping the surface dew points in the mid 60s to lower 70s. Winds
briefly turn to the west. GFS suggested the precipitable water will
lower below 1.5 inches, but this will depend on how much downsloping
will be achieved. Clouds and precipitation this morning will limit
some heating, so maximum temperatures will end up close to normal.
No change in air mass tonight and with muggy air, lows will be
above normal.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
As of 340 AM EDT Tuesday...

Key Messages:

1: Scattered showers daily throughout the workweek

Through Friday, much of the east coast will be under a mid level
trough. A broad region of surface high pressure will stretch from
the southern Atlantic all the way into the Gulf on Tuesday, but
recede a bit into the greater Bermuda high gyre as the week wears
on. This will provide a consistent source of moisture advection via
southerly/southwesterly flow. As a few weak disturbances work their
way around the trough, scattered showers and storms will form up
every day. Repeated rounds of rainfall on consecutive days could
lead to some localized flooding concerns, but the lack of any
synoptic feature to provide a focal point for precip will disallow
larger areal hydro issues. Temperatures will be on an upward trend
through the week, with highs in the 80s to low 90s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
As of 400 AM EDT Tuesday...

Key Messages:

1: Continued pattern of showers

2: More flooding concerns with little reprieve from daily rainfall

By Saturday a new mid-level trough will be moving out of the Midwest
and into the Mid-Atlantic, bringing with it an attendant front. More
widespread showers and storms are expected with the front's arrival
in our region, and as it slowly passes through into Sunday. Late on
Sunday and into the beginning of next week, the slightly drier post
frontal air mass could provide a brief break in precipitation.
However, there is a good deal of uncertainty in what the synoptic
layout will look like towards the end of the weekend and into the
beginning of next week. This is due to potential interactions with a
developing tropical wave in the Atlantic basin. The current NHC
Outlook has the wave moving towards southern Florida, thereafter
it could move into the Gulf, or spin up the Atlantic Coast. Any
of these options, which are all still in the realm of
possibility would greatly change how the front moves once it is
in our region on Sunday.

Temperatures and humidity remain largely elevated through this
forecast period, with highs around or just above normal.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 130 PM EDT Tuesday...

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...GREEN
Hazardous weather outlook, Jul 30, 10:17 AM EST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1117 AM EDT Tue Jul 30 2024

VAZ007-011-018>020-023-024-WVZ042>044-507-508-311530-
Tazewell-Giles-Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
1117 AM EDT Tue Jul 30 2024

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a Marginal Risk of excessive rainfall today. Localized
flooding is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk of severe thunderstorms Wednesday and
Thursday.

There is a Marginal Risk of excessive rainfall Wednesday through
Friday. Localized flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ009-015>017-032>035-043>047-058-059-311530-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Grayson-Carroll-Floyd-Patrick-Franklin-Bedford-Amherst-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
1117 AM EDT Tue Jul 30 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a Marginal Risk of severe thunderstorms today. The primary
threat is damaging wind.

In addition, localized heavy rain is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk of severe thunderstorms Thursday.

There is a Marginal Risk of excessive rainfall Wednesday through
Friday. Localized flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ010-012>014-022-311530-
Bland-Wythe-Pulaski-Montgomery-Roanoke-
1117 AM EDT Tue Jul 30 2024

This Hazardous Weather Outlook is for southwest Virginia and west
central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather remains low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk of severe thunderstorms Thursday.

There is a Marginal Risk of excessive rainfall Wednesday through Friday.
Localized flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 30, 10:59 AM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1159 AM EDT Tue Jul 30 2024

VAZ022-034-301630-
Roanoke VA-Bedford VA-
1159 AM EDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHEASTERN ROANOKE AND WEST CENTRAL BEDFORD COUNTIES AND THE
SOUTHEASTERN CITY OF ROANOKE THROUGH 1230 PM EDT...

At 1159 AM EDT, Doppler radar was tracking a strong thunderstorm over
Roanoke Mountain, or near Vinton, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Roanoke...
Vinton...
Bedford...
Stewartsville...
Chamblissburg...
Peaks Of Otter Recreation Area...
and Thaxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3745 7959 3721 7947 3719 7974 3720 7978
      3722 7978 3723 7979 3721 7980 3723 7982
      3722 7983 3722 7987 3720 7989 3718 7990
      3717 7991 3717 7996 3722 7999
TIME...MOT...LOC 1559Z 246DEG 24KT 3722 7989

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WP
Special weather statement, Jul 30, 11:09 AM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1209 PM EDT Tue Jul 30 2024

VAZ024-035-301645-
Amherst VA-Rockbridge VA-
1209 PM EDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ROCKBRIDGE AND NORTH
CENTRAL AMHERST COUNTIES...THE CITY OF BUENA VISTA AND THE CITY OF
LEXINGTON THROUGH 1245 PM EDT...

At 1209 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fairfield, or near Rockbridge Baths, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lexington...
Buena Vista...
Rockbridge Baths...
Cornwall...
Alto...
Fairfield...
and Brownsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3792 7919 3789 7915 3785 7915 3782 7916
      3781 7917 3781 7914 3780 7913 3768 7947
      3788 7955 3799 7932
TIME...MOT...LOC 1609Z 243DEG 32KT 3786 7936

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Jul 30, 11:25 AM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1225 PM EDT Tue Jul 30 2024

VAZ024-035-301700-
Amherst VA-Rockbridge VA-
1225 PM EDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ROCKBRIDGE AND
CENTRAL AMHERST COUNTIES AND THE SOUTHERN CITY OF BUENA VISTA
THROUGH 100 PM EDT...

At 1225 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pleasant View, or near Buena Vista, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buena Vista...
Forks Of Buffalo...
Clifford...
Pleasant View...
New Glasgow...
Lowesville...
and Alto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3778 7911 3779 7909 3778 7907 3772 7907
      3770 7903 3770 7899 3768 7898 3768 7897
      3767 7897 3764 7896 3752 7933 3769 7946
      3781 7917 3781 7914
TIME...MOT...LOC 1625Z 240DEG 19KT 3765 7931

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Jul 30, 11:31 AM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1231 PM EDT Tue Jul 30 2024

VAZ034-301700-
Bedford VA-
1231 PM EDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT
CENTRAL BEDFORD COUNTY THROUGH 100 PM EDT...

At 1231 PM EDT, Doppler radar was tracking a strong thunderstorm near
Thaxton, or near Moneta, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bedford...
Moneta...
Forest...
Big Island...
Stewartsville...
Chamblissburg...
and Goode.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3737 7924 3737 7925 3715 7969 3731 7983
      3746 7960 3745 7959 3747 7958 3758 7941
TIME...MOT...LOC 1631Z 243DEG 22KT 3728 7963

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WP
Special weather statement, Jul 30, 11:59 AM EST, 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1259 PM EDT Tue Jul 30 2024

VAZ034-035-045-301730-
Amherst VA-Campbell VA-Bedford VA-
1259 PM EDT Tue Jul 30 2024

...STRONG THUNDERSTORMS WILL IMPACT
NORTHWESTERN CAMPBELL...CENTRAL BEDFORD...AND SOUTHERN AMHERST
COUNTIES AND THE CITY OF LYNCHBURG THROUGH 130 PM EDT...

At 1258 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Boonsboro to near Bedford to near Moneta.
Movement was east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lynchburg...
Bedford...
Moneta...
Forest...
Evington...
Coleman Falls...
and Madison Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3750 7893 3750 7895 3749 7894 3748 7895
      3748 7896 3744 7901 3743 7902 3741 7901
      3730 7910 3719 7937 3716 7970 3752 7943
      3756 7891 3754 7889
TIME...MOT...LOC 1658Z 271DEG 17KT 3745 7933 3731 7945 3716 7965

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WP
Special weather statement, Jul 30, 12:28 PM EST, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
128 PM EDT Tue Jul 30 2024

VAZ034-044-045-301800-
Campbell VA-Bedford VA-Pittsylvania VA-
128 PM EDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN CAMPBELL...NORTH CENTRAL PITTSYLVANIA AND SOUTHEASTERN
BEDFORD COUNTIES THROUGH 200 PM EDT...

At 128 PM EDT, Doppler radar was tracking a strong thunderstorm near
Smith Mountain Lake State Park, or near Moneta, moving east at 30
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Altavista...
Hurt...
Huddleston...
Evington...
Leesville...
Smith Mountain Lake State Park...
and Timberlake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Smith Mountain Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3704 7959 3706 7959 3708 7962 3709 7961
      3710 7964 3712 7965 3715 7967 3732 7926
      3707 7919
TIME...MOT...LOC 1728Z 256DEG 27KT 3713 7961

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

WP

The radar

The Roanoke radar (KFCX), 107 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lynchburg (C)

When
July 30, 12:38 PM EST
Where
Lynchburg (C) County, 2.09 mi SSW of Lynchburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.391, -79.159

Thunderstorm winds blew down one tree on Route 29 Expressway South near the James Street exit.

Thunderstorm Wind, Amherst

When
July 30, 12:52 PM EST
Where
Amherst County, 1.29 mi ESE of Union Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
37.560, -79.000

Thunderstorm winds blew down one tree on to Richmond Highway, which led to a vehicle accident.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189312, 1189311.